Indiana, 2011

Cold in Indiana, February 10, 2011

February 10, 2011 · NWS IWX · 1 event in 1 county or zone

Temperatures fell into the teens below zero during the overnight hours of February 10th. A 97 year old woman apparently fell on ice and sustained a head injury.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Temperatures fell into the teens below zero during the overnight hours of February 10th. A 97 year old woman apparently fell on ice and sustained a head injury. Local officials determined that the cold weather was to blame for the woman's death.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 10, 12:36 AM EST, 24 minutes earlier.

Area forecast discussion, Feb 10, 12:36 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1236 AM EST THU FEB 10 2011

.AVIATION...
SOUTHWEST FLOW IS EXPECTED TO PERSIST THROUGH THE TAF PERIOD AS A
DEEP COLD CORE LOW REMAINS NEAR HUDSON BAY WITH A LARGE SURFACE
ANTICYCLONE OVER THE SOUTHERN PLAINS. THE PRESSURE GRADIENT BETWEEN
THESE TWO SYSTEMS SHOULD KEEP A SURFACE FLOW OF 8 TO 12 KNOTS.
HAVE INCLUDED SOME LOW LEVEL WIND SHEAR LATE AT BOTH SITES AS A
LOW LEVEL WIND MAX MOVES ACROSS THE AREA.

&&

.PREV DISCUSSION... /ISSUED 307 PM EST WED FEB 9 2011/

SHORT TERM...
SFC RIDGE EXTENDING EWD OUT OF THE SRN PLAINS THE PRIMARY FTR OF
NOTE THROUGH THIS PD. VIGOROUS SW DISTURBANCE AND ATTENDANT HIGH CLD
PLUME HERE WILL CONT EJECTING EWD THROUGH THE TN VALLEY NR TERM
W/CLRG THIS EVENING. WRLY SFC GRADIENT STILL A CONCERN W/RIDGE LINE
DOWN ALG THE OH RIVER. HWVR PRIOR TO ARRIVAL OF HIGH CLD SHIELD LAST
NIGHT...SRN/ERN AREAS TANKED QUICKLY. XPC THE SAME TONIGHT W/STGR
RADIATIVE RESPONSE GIVEN CLRG AND WEAKER SFC GRADIENT. THIS SHLD
PROMOTE MORE OF A TRUE DECOUPLING ESP SOUTH HALF OR SO OVERNIGHT
W/MINS GENERALLY OF -5 TO -10 XPCD.

COLD START THU AND CONTD WEAK/SHALLOW MIXING AGAIN POINTS TO
FAVORING COLDER SCOPE OF MAV MOS GUIDANCE OF WHICH HAD TRENDED
SLIGHTLY COLDER. TAKING INTO ACCOUNT LIGHT GRADIENT FLOW AND EXTENT
OF SUB ZERO TEMPS...ANOTHER WIND CHILL ADVISORY NEEDED LATE TONIGHT
THROUGH MID MORNING THU.

LONG TERM...

12Z MODELS CONTINUE IN GOOD AGREEMENT WITH CURRENT GRIDDED FORECAST
AND FEW CHANGES NEEDED. RELYING ON BLEND OF ECMWF/GFS/GEFS WITH
NAM12 INFLUENCE IN THE EARLY PORTION OF LONG TERM.

OVERALL LARGE SCALE PATTERN CHANGE STILL ON SCHEDULE AS DOWNSTREAM
BLOCKING BREAKS DOWN AND MORE ZONAL TYPE FLOW DEVELOPS OVER THE
UNITED STATES. ARCTIC OSCILLATION INDEX AND NORTH ATLANTIC
OSCILLATION INDEX HAVE TRENDED POSITIVE WITH PROJECTIONS OVER NEXT
10 DAYS REMAINING IN THE POSITIVE PHASE. THE AO INDEX IS AS POSITIVE
AS IT HAS BEEN SINCE THIS PAST FALL. THIS LEADS TO CONFIDENCE IN THE
OVERALL MODEL SOLUTIONS OF ZONAL FLOW AND MILDER AIR IN THE LONG
TERM...ALBEIT TEMPERED SIGNIFICANTLY BY DEEP AND EXPANSIVE SNOW FIELD
COVERING MUCH OF THE CENTRAL CONUS.

LONG TERM BEGINS ON FRIDAY WITH FAST MOVING SHORT WAVE WHICH SOME
12Z MODELS HAVE TRENDED A LITTLE FURTHER SOUTH AND FASTER. HAVE
ADJUSTED POPS A BIT FURTHER SOUTH FOR THIS POSSIBILITY WITH HIGHEST
CHANCE POPS FAR NORTH. EXPECT MAINLY LIGHT SNOW WITH AN INCH OR LESS
BUT POSSIBLY UP TO TWO INCHES FAR NORTHEAST. ANOTHER FAST MOVING AND
SHORT WAVE CROSSES THE AREA SATURDAY. THIS WAVE WILL FEATURE A
WARMING TREND ALOFT IN ITS WAKE AS 850MB TEMPS CLIMB ABOVE 0C. GIVEN
DEEP SNOWPACK AND SHALLOW MIXING DO NOT EXPECT A LOT OF THIS WARMING
TO TRANSLATE TO SURFACE TEMPS SO REMAIN CONSISTENT IN KEEPING TEMPS
COOLER ON SUNDAY. MODEL TREND HERE HAS ALSO BEEN COOLER AS NOTED IN
PREVIOUS DISCUSSIONS.

DIFFERENCES CONTINUE NEXT WEEK AMONG GUIDANCE AS TO WEAK SHORT WAVES
AND PCPN CHANCES. FEW CHANGES MADE TO LATER GRIDS. AFTER A BRIEF
SHORT OF COOLER AIR MONDAY...WARMING TREND BEGINS AGAIN TUESDAY INTO
WEDNESDAY WITH WEST COAST TROUGHINESS DEVELOPING AND INCREASING SOUTHWEST
FLOW INTO OUR AREA. AGAIN THIS INITIALLY TO GO INTO WARMING ALOFT
WITH SNOWPACK HEAVILY INFLUENCING SURFACE TEMPS. PROLONGED WARMING
THOUGH AND MELTING SNOWPACK WILL FINALLY ALLOW FOR SURFACE TEMPS TO
RESPOND WITH 40S NOT OUT OF QUESTION BY MIDDLE OF NEXT WEEK.
REMAINED CONSERVATIVE BUT CONTINUED SLOW WARMING TREND INTO DAY 7 AS
POTENTIAL FOR LOW CLOUDS...DRIZZLE AND FOG BECOME MORE LIKELY BUT
DEPENDENT ON WIND SPEEDS AND MOISTURE RETURN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND CHILL ADVISORY UNTIL NOON EST /11 AM CST/ TODAY FOR
     INZ003>009-012>018-020-022>027-032>034.

MI...WIND CHILL ADVISORY UNTIL NOON EST TODAY FOR MIZ077>081.

OH...WIND CHILL ADVISORY UNTIL NOON EST TODAY FOR OHZ001-002-004-005-
     015-016-024-025.

LM...NONE.
&&

SHORT TERM...T
LONG TERM...LASHLEY
AVIATION...SKIPPER
Hazardous weather outlook, Feb 9, 5:45 AM EST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
545 AM EST WED FEB 9 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101045-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
545 AM EST WED FEB 9 2011 /445 AM CST WED FEB 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

WINDS THIS MORNING OF 10 TO 15 MPH AND TEMPERATURES NEAR ZERO WILL
CAUSE WIND CHILLS OF 15 BELOW TO 20 BELOW ZERO. WIND CHILLS
WILL DIP TO 15 BELOW TO 25 BELOW ZERO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILLS OF 15 BELOW ZERO TO 25 BELOW ZERO ARE EXPECTED
THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-101045-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
545 AM EST WED FEB 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Kosciusko

When
February 10, 1:00 AM EST
Where
Kosciusko forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 97 year old Syracuse woman was found dead after apparently falling on ice outside her residence during the overnight hours of the 10th. Temperatures had fallen into the teens below zero across the county. A combination of the head injury and cold weather caused her death. The time is estimated based on local reports.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Kosciusko2011-02-1097FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283230.